MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL6060
Medical Device Problem Codes Material Separation (1562); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave m5 peripheral lithotripsy (ivl) device was used to treat a superficial femoral artery (sfa).The ivl catheter completed all 300 pulses without incident.The physician decided to go back to post-dilate the proximal popliteal to proximal sfa with the same ivl balloon at 8atm, which is outside the instructions for use for the m5 device.During the final inflation, a balloon loss of pressure occurred.Upon attempted removal of the ivl catheter, the balloon portion was found to be detached from the ivl catheter.Angiogram was used to locate the detached balloon in the proximal sfa.The physician elected to perform a surgical cutdown of the sfa to retrieve the detached balloon, and all detached components were successfully removed from the patient.The physician believes that a sharp piece of calcium in the proximal sfa may have caused the balloon loss of pressure and subsequent detached component.To date, no patient sequelae has been reported.
 
Additional Manufacturer Narrative
Based on an investigation of the returned device, the balloon and the distal portion of the catheter were not received for investigation.The balloon tore over the proximal marker band.The event details indicate that the device was inflated to 8 atm.The ifu contains a note that 4 atm is the lithotripsy treatment balloon pressure & 6 atm is nominal balloon pressure and post-treatment angioplasty pressure.Per the event details, all detached components were successfully removed from the patient via surgical cutdown.The reported failure was confirmed.Based on the investigation observations and additional information received from the reporting party, the balloon loss of pressure and subsequent detachment of balloon components could possibly be attributed to post-dilatation of the vessel at 8 atm in the presence of calcium, exceeding the specified inflation pressure of 6 atm in the device instructions for use.The balloon likely tore due to the patient calcium during retraction of the guide catheter.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
 
Additional Manufacturer Narrative

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key13029364
Report Number3015053858-2021-00034
Device Sequence Number14556868
Product Code PPN
UDI-Device IdentifierM732M5IVL60600
UDI-Public+M732M5IVL60600/$$3221130P201120BC
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model NumberM5IVL6060
Device Catalogue NumberM5IVL6060
Device Lot NumberP201120B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2021
Initial Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AVANTI SHEATH; BOSTON BALLOON AND STENT; COMMAND WIRE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale